Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Lake Charles, LA

February 23, 2005Allen Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 23, 2005, 11:16 AM CST for Allen Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 11:16 AM CST (17:16 UTC)
Expired
Feb 23, 2005, 12:00 PM CST
In force
44 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Allen Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 231716
SVRLCH
LAC003-231800-
/O.NEW.KLCH.SV.W.0004.050223T1716Z-050223T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1116 AM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN PARISH IN SOUTHWEST LOUISIANA

* UNTIL NOON CST

* AT 1109 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER OBERLIN...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   OAKDALE BY 1140 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3061 9293 3051 9275 3075 9259 3089 9270

$$

ERICKSON
1 follow-up statement
000 
WWUS54 KLCH 231738
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1138 AM CST WED FEB 23 2005

LAC003-231748-
/O.CAN.KLCH.SV.W.0004.000000T0000Z-050223T1800Z/
ALLEN LA-
1138 AM CST WED FEB 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALLEN PARISH IS CANCELLED...

THE SEVERE THUNDERSTORM WARNING FOR ALLEN PARISH HAS BEEN CANCELLED. 
SEVERE WEATHER IS NO LONGER A THREAT.

LAT...LON 3061 9293 3051 9275 3075 9259 3089 9270

$$

ERICKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:07 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 23, 10:07 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1007 AM CST WED FEB 23 2005

.SYNOPSIS...CONVECTIVE COMPLEX OVER EAST TEXAS AND NORTHWEST LOUISIANA
IS WEAKENING AS IT MOVES EAST SOUTHEAST TOWARD INTERIOR SOUTHEAST TEXAS
AND CENTRAL LOUISIANA. ANOTHER BATCH OF RAIN WITH EMBEDDED THUNDERSTORMS
ASSOCIATED WITH THE PACIFIC MOISTURE PLUME ALOFT CONTINUES OVER THE
COASTAL WATERS INTO LOWER ACADIANA. A STATIONARY FRONT JUST NORTH OF THE
FORECAST AREA WILL SERVE TO FOCUS THUNDERSTORM ACTIVITY.

THE LCH SOUNDING SHOWS A CAPPING TEMPERATURE INVERSION WHICH LOOKS WEAKER
THAN YESTERDAY. DENSE FOG IS LIFTING ON SCHEDULE ACROSS THE SOUTHERN ZONES
BUT IS AGAIN PERSISTING OVER THE COASTAL WATERS.

AFTER THE NEXT FRONTAL WAVE OVER NORTHEAST TEXAS PASSES TO THE EAST TONIGHT
A COLD FRONT WILL MOVE INTO INTERIOR SOUTHEAST TEXAS AND CENTRAL LOUISIANA
AFTER MIDNIGHT...REACHING THE COASTAL WATERS BY THIS TIME TOMORROW.

&&

.UPDATE...WILL TWEAK POPS UP FOR CEN LA TO 90% AS THE MCS CONVERGES WITH
THE PACIFIC MOISTURE PLUME. WILL DELAY MOST OF THE RAIN FOR LATER TODAY
FOR BPT AND LCH. THIS WILL CALL FOR A SLIGHT LOWERING OF POPS BUT STILL
IN THE LIKELY CATEGORY. TEMPS CAN STAND A TWEAK DOWNWARD DUE TO RAIN COOLED
AIR THIS AFTERNOON. STRONG TSTMS WITH A RIGHT REAR QUAD OF H3 JETSTREAK
WILL SHORTLY MOVE EAST OF LOWER ACADIANA AND THE ATCHAFALAYA BAY AS THE
JET SLIDES EASTWARD. RUC SHOWING VERY GOOD UPPER DIVERGENCE AT THE SW END
OF THE MCS SO THIS WILL LIKELY PERSIST INTO SE TX LATER THIS AFTERNOON.

HEALTHY CAPES MAKES THIS A MARGINALLY SEVERE SITUATION WITH HAIL THE MAIN
THREAT. TEMPS AT H5 WILL ONLY COOL WITH TIME.

&&

.MARINE...DENSE FOG WILL REMAIN AS CROSSOVER DEW POINTS VS WATER TEMPS
CONTINUE AND SOUTHERLY FLOW REMAINS LIGHT. VIS WILL IMPROVE AROUND THE
STRONGER TSTMS.

.AVIATION...MVFR CIGS WITH TEMPO IFR IN TSTMS.

&&

.PREV DISCUSSION... (ISSUED 430 AM CST WED FEB 23 2005)

DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE COASTAL
WATERS ARE MOVING TO THE NORTHEAST AND ONSHORE AROUND
VERMILION BAY. SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
TEXAS THIS MORNING ARE MOVING EASTWARD SOUTH OF A STALLED
FRONTAL BOUNDARY DRAPED FROM FTW ACRS CNTRL LA AND INTO
SOUTHERN ALABAMA. THIS FRONTAL BOUNDARY WILL MOVE TO THE
SOUTH LATER TODAY WITH WINDS BECOMING NORTHERLY.

PERIODS OF HEAVY RAINS TODAY INTO TOMORROW ARE EXPECTED
TO SWELL AREA RIVERS AND BAYOUS WITH SOME LOCATIONS MOVING
BACK INTO FLOOD AS A RESULT OF RAINS OVER THE NEXT 24 TO
36 HOURS. TEMPERATURES WILL TUMBLE BEHIND THE FRONT THIS
EVENING BY ABOUT 10 DEGREES.

FRIDAY INTO SATURDAY RAINS MOVE EASTWARD WITH SKIES BECOMING
MOSTLY SUNNY THROUGH THE WEEKEND AS A SERIES OF COOL FRONTS
KEEPS THE REGION ON THE COOL SIDE INTO NEXT WEEK.

AVIATION...
SHOWERS AND THUNDERSTORMS WILL REPLACE THE DENSE FOG ALONG THE
COAST. IFR TO BECOME MVFR TO VFR CONDITIONS LATER TODAY ALTHOUGH
TSTMS WILL LOWER VSBY AND CEILINGS.

&&

.UPDATED POINT TEMPS/POPS...
KLCH  72  62  62  44 /  70  60  60  40
KBPT  74  63  62  45 /  60  60  60  40
KAEX  67  54  59  40 /  90  60  50  40
KLFT  71  62  63  45 /  80  60  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
Hazardous weather outlook, Feb 23, 6:00 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST WED FEB 23 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CST WED FEB 23 2005

.DAY ONE...TODAY AND TONIGHT

...A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 AM CST SOUTH OF I-10
CORRIDOR...

DENSE FOG WILL CONTINUE TO REDUCE VISIBILITY TO NEAR ZERO ACROSS
PARTS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA AND THE ADJACENT
BAYOUS AND THE INTER-COASTAL WATERWAYS THIS MORNING. THE FOG WILL
PRIMARILY IMPACT LOCATIONS SOUTH OF A LINE FROM LAFAYETTE LOUISIANA
TO BEAUMONT TEXAS. THE FOG IS EXPECTED TO LIFT JUST A AFTER SUNRISE.

SCATTERED THUNDERSTORMS TODAY WILL CHANGE OVER TO PERIODS OF RAIN
DURING THE OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE
REGION AND INTO THE GULF. THE MAIN EFFECT OF THIS RAIN WILL BE
THE RIVERS AND BAYOUS RISING FROM RUNOFF. THIS IS LIKELY TO ONCE
AGAIN CAUSE SOME LOCATIONS ALONG AREA RIVERS TO MOVE BACK INTO
FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF RAIN WILL CONTINUE INTO THURSDAY BEHIND THE FRONT ENDING
DURING THE EVENING HOURS ON THURSDAY AS RAINS MOVE EASTWARD AND THE
FRONT PUSHES DEEPER INTO THE GULF. TEMPERATURES TO REMAIN ON THE COOL
SIDE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TODAY.

K. KUYPER

In the hours before

Local storm report, Feb 23, 10:29 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1029 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             2 S LAKE CHARLES        30.18N 93.20W
02/23/2005  0.75 INCH        CALCASIEU          LA   PUBLIC

            DIME SIZE HAIL 2 SOUTH OF MCNEESE STATE UNIVERSITY.

&&

FN
Local storm report, Feb 23, 10:48 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             CREOLE                  29.80N 93.11W
02/23/2005  0.88 INCH        CAMERON            LA   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY PUBLIC

&&

ITO
Local storm report, Feb 23, 10:52 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1052 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             GRAND CHENIER           29.77N 92.97W
02/23/2005  1.25 INCH        CAMERON            LA   PUBLIC

            HALF DOLLAR-SIZED HAIL REPORTED BY PUBLIC.

&&

ITO

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 10:13 AM CSTSevere Thunderstorm WarningLCHCalcasieu62 min
Feb 23, 10:40 AM CSTSevere Thunderstorm WarningLCHCameron35 min
Feb 23, 1:31 PM CSTSevere Thunderstorm WarningLCHAcadia59 min
Feb 23, 1:56 PM CSTSevere Thunderstorm WarningLCHLafayette, Vermilion64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.